Alert archive / Nevada / Red Flag Warnings in 2025

Red Flag Warning 1, NWS Reno, NV

May 30, 2025Madera County, Mono County, California; 6 counties in Nevada

NWS Reno, NV issued this red flag warning at May 30, 2025, 12:27 PM PDT for Madera County, Mono County, California; 6 counties in Nevada. It took effect at May 31, 2025, 11:00 AM PDT. It was in force for 33 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 2025, 12:27 PM PDT (19:27 UTC)
In effect from
May 31, 2025, 11:00 AM PDT
Expired
Jun 1, 2025, 8:23 PM PDT
In force
33 hr
Issued by
NWS Reno, NV

Counties Madera County, CA, Mono County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 96 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:27 PM PDTTSTM WND GST 584 Ssw Walker, CAPeak outflow gust at Mesonet station XMLC1 Mill Canyon.
May 31, 6:48 PM PDTTSTM WND GST 453 E Coleville, CAPeak outflow gust at Mesonet station WALC1 Walker.
May 31, 7:35 PM PDTTSTM WND GST 451 Nnw Hawthorne, NVPeak outflow gust at Hawthorne Industrial Airport AWOS between 715 and 735 PM. Brief drop in visibility to 4 miles.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2414 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WWUS85 KREV 301927
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
Issued by National Weather Service Sacramento CA
1227 PM PDT Fri May 30 2025

CAZ274-NVZ420-421-429-311930-
/O.UPG.KREV.FW.A.0001.250531T1800Z-250602T0600Z/
/O.NEW.KREV.FW.W.0001.250531T1800Z-250602T0600Z/
Southern Mono County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
Lahontan Basin including Churchill and Eastern Mineral Counties-
1227 PM PDT Fri May 30 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM SATURDAY TO 11 PM PDT
SUNDAY FOR GUSTY WINDS, LOW HUMIDITY, AND ISOLATED LIGHTNING FOR 
PARTS OF WESTERN NEVADA AND THE EASTERN SIERRA BELOW 7000 FEET...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
11 AM Saturday to 11 PM PDT Sunday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zone 274 Southern Mono County, 
  Fire Weather Zone 420 Northern Sierra Front including Carson 
  City, Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Weather Zone 421 Southern 
  Sierra Front including Alpine, Northern Mono, Southern Lyon, 
  and Western Mineral Counties and Fire Weather Zone 429 
  Lahontan Basin including Churchill and Eastern Mineral 
  Counties.

* Winds...Southwest wind gusts 30 to 40 mph. Gusts to 50 mph in 
  wind prone areas.

* Humidity...10-15% during the day with poor overnight 
  recoveries around 20-35%.

* Thunderstorms...10-15% chance of isolated dry thunderstorms 
  with gusty, erratic outflow winds primarily in the Sierra.

* Duration...8 to 12 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
3 follow-up statements
158 
WWUS85 KREV 311020
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
320 AM PDT Sat May 31 2025

CAZ274-NVZ420-421-429-011200-
/O.CON.KREV.FW.W.0001.250531T1800Z-250602T0600Z/
Southern Mono County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
Lahontan Basin including Churchill and Eastern Mineral Counties-
320 AM PDT Sat May 31 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT SUNDAY FOR GUSTY WINDS, LOW HUMIDITY, AND ISOLATED
LIGHTNING FOR PARTS OF WESTERN NEVADA AND THE EASTERN SIERRA
BELOW 7000 FEET...

* Affected Area...Fire Weather Zone 274 Southern Mono County, 
  Fire Weather Zone 420 Northern Sierra Front including Carson 
  City, Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Weather Zone 421 Southern 
  Sierra Front including Alpine, Northern Mono, Southern Lyon, 
  and Western Mineral Counties and Fire Weather Zone 429 
  Lahontan Basin including Churchill and Eastern Mineral 
  Counties.

* Winds...Southwest wind gusts 30 to 40 mph. Gusts to 50 mph in 
  wind prone areas.

* Humidity...10-15% during the day with poor overnight 
  recoveries around 20-35%.

* Thunderstorms...10-15% chance of isolated dry thunderstorms 
  with gusty, erratic outflow winds primarily in the Sierra.

* Duration...8 to 12 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
307 
WWUS85 KREV 010742
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1242 AM PDT Sun Jun 1 2025

CAZ274-NVZ420-421-429-020600-
/O.CON.KREV.FW.W.0001.000000T0000Z-250602T0600Z/
Southern Mono County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
Lahontan Basin including Churchill and Eastern Mineral Counties-
1242 AM PDT Sun Jun 1 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS, LOW HUMIDITY, AND ISOLATED LIGHTNING FOR
PARTS OF WESTERN NEVADA AND THE EASTERN SIERRA BELOW 7000 FEET...

* Affected Area...Fire Weather Zone 274 Southern Mono County, 
  Fire Weather Zone 420 Northern Sierra Front including Carson 
  City, Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Weather Zone 421 Southern 
  Sierra Front including Alpine, Northern Mono, Southern Lyon, 
  and Western Mineral Counties and Fire Weather Zone 429 
  Lahontan Basin including Churchill and Eastern Mineral 
  Counties.

* Winds...Southwest wind gusts 30 to 40 mph. Gusts to 50 mph in 
  wind prone areas.

* Humidity...10-15% during the day with poor overnight 
  recoveries around 20-35%.

* Thunderstorms...10-15% chance of isolated dry thunderstorms 
  with gusty, erratic outflow winds primarily in the Sierra.

* Duration...8 to 12 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
116 
WWUS85 KREV 020323
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
823 PM PDT Sun Jun 1 2025

CAZ274-NVZ420-421-429-020430-
/O.CAN.KREV.FW.W.0001.000000T0000Z-250602T0600Z/
Southern Mono County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
Lahontan Basin including Churchill and Eastern Mineral Counties-
823 PM PDT Sun Jun 1 2025

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS, LOW HUMIDITY,
AND ISOLATED LIGHTNING FOR PARTS OF WESTERN NEVADA AND THE
EASTERN SIERRA BELOW 7000 FEET...

The National Weather Service in Reno has cancelled the Red Flag
Warning.

Thunderstorm activity has ended, while winds are decreasing with
rising humidity no longer meeting critical fire weather
thresholds. 

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at May 30, 1:59 AM PDT, 10 hours 28 minutes earlier. Its key messages:

  • * Excessive heat peaks today through Saturday with highs approaching the upper 90s to near the century mark in western Nevada. * Critical fire weather conditions expected Saturday through Sunday across much of western Nevada and the eastern Sierra. * Isolated dry thunderstorms are possible Saturday, with broader storm potential and increasing moisture Monday through Tuesday.
Area forecast discussion, May 30, 1:59 AM PDT, 10 hours 28 minutes before
Area Forecast Discussion
National Weather Service Reno NV
Issued by National Weather Service Sacramento CA
159 AM PDT Fri May 30 2025

.KEY MESSAGES...

* Excessive heat peaks today through Saturday with highs
  approaching the upper 90s to near the century mark in western
  Nevada.

* Critical fire weather conditions expected Saturday through Sunday
  across much of western Nevada and the eastern Sierra.

* Isolated dry thunderstorms are possible Saturday, with broader
  storm potential and increasing moisture Monday through Tuesday.

&&

.DISCUSSION...

Strong high pressure aloft remains firmly entrenched across the
Great Basin, reinforcing an early-season heatwave. Today and
Saturday will bring widespread highs in the upper 90s to low 100s
across western Nevada, and mid to upper 80s for Sierra valleys.
Reno is forecast to reach 99 degrees Saturday, with a 75%
probability of exceeding the daily record of 98 degrees. There is
over a 40% chance Reno exceeds 100 degrees on Saturday, which
would mark the earliest 100-degree day on record dating back to
1893; if we surpass 98 degrees, it would become the hottest May
day in Reno since records were kept. Warm overnight lows (60s to
near 70 degrees in western Nevada) will limit relief and support
moderate to locally major HeatRisk for vulnerable populations and
those recreating or working outdoors. In addition, rivers and
streams remain cold and fast due to snowmelt, posing a drowning
hazard despite the intense heat. Use extreme caution near water
and avoid using them to cool off.

By Sunday, a trough originating from the Gulf of Alaska will
flatten the ridge and enhance southwest winds, with gusts of 30-40
mph region-wide and locally up to 50 mph in prone locations. These
winds, paired with minimum relative humidity in the 10-15% range,
along with poor overnight recoveries, will create elevated to
critical fire weather conditions. A Fire Weather Watch is in
effect for Saturday morning through Sunday evening for much of the
Sierra Front and western Nevada. See the Fire Weather section
below for details.

Isolated dry thunderstorms are possible Saturday afternoon,
especially over the Sierra and adjacent foothills. As moisture
deepens early next week, storm coverage increases Monday-Tuesday
with better potential for wetting rain. Temperatures will cool
sharply to near-normal by midweek with highs in the 70s to low 80s
through Friday, along with daily breezes and terrain-driven storm
chances.

-Johnston

&&

.AVIATION...

VFR conditions persist through Saturday, but hot temperatures will
produce high density altitude, especially at KRNO/KCXP and Sierra
terminals (KTVL/KTRK). Expect afternoon turbulence over the ridge
lines.

Winds increase Saturday, with KRNO, KCXP, and KMEV seeing gusts
25-30 kts by late afternoon. On Sunday, gusts 30-35+ kts are
likely across western Nevada and eastern California terminals,
with crosswind impacts and turbulence expected.

Isolated thunderstorms Saturday over the Sierra crest may impact
KTRK/KTVL/KMHH with brief MVFR visibility drops, erratic gusts,
and outflows. Monday-Tuesday storm coverage increases.

-Johnston

&&

.FIRE WEATHER...

***Fire Weather Watch in effect Saturday morning through Sunday
 evening for zones 274 (Southern Mono), 420 (Northern Sierra
 Front), 421 (Southern Sierra Front), and 429 (Lahontan Basin)***

Confidence is high that critical fire weather conditions will be
realized on Saturday and Sunday across western Nevada and the
eastern Sierra. Latest NBM and ensemble guidance highlight gust
potential of 30-40 mph across a broad area, with humidity values
falling to 10-15%. Overnight recoveries will be poor, ranging only
20-35%. Fuels in these zones are classified as marginal; however,
recent wildfire activity in western Nevada and the eastern Sierra
suggest fuels may be drying sufficiently to support ignition and
spread.

Saturday's isolated dry thunderstorms bring 10-15% probabilities
of ignition-causing lightning, mainly along the Sierra crest and
western slopes. Given the dry sub-cloud layer and increasing
winds, any holdovers may remain hidden until Sunday, when enhanced
winds could fan any smoldering starts into wind-driven wildfires.

As deeper moisture arrives Monday-Tuesday, thunderstorm coverage
expands and wetting rain chances improve. Until then, fire
activity may pick up quickly in areas where winds, slopes, and
dry fuels line up, which could make initial response efforts
challenging.

-Johnston

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Saturday morning through Sunday evening
     NVZ420-421-429.

CA...Fire Weather Watch from Saturday morning through Sunday evening
     CAZ274.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:49 PM PDTHeat AdvisoryREVChurchill, Lyon, Mineral, Pershing, Washoe29 hr

Nearby

Red Flag Warnings in Nevada, 2025Red Flag Warnings in California, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.